Sunday, 13 April 2014

The trial is over

Today is Day 28 of Cycle 2 of the Vansel Early Phase drug trial which started on 3 February.  Which means after 70 days and two cycles of treatment  the clinical trial is now officially over - or at least it will be when Steve takes his dose of selumetanib tonight.  

Tomorrow we will hear the results of his scan.  Depending on the outcome, Steve may or may not continue treatment with vandetanib and selumetanib.  However, he's done his bit for medical research for the time being, so no more "PK" bloods over a 24 hour period - just going back to hospital for monthly check ups if the drugs have worked for him and he decides to continue. 

So what has it been like looking back over the last ten weeks, with the benefit of hindsight? 

No noticeable side effects for the first two weeks when he was taking vandetanib on its own.  On Day 15 when he started taking selumetanib as well as vandetanib, there was a violent episode in the evening - diarrhoea, nausea, feeling clammy and dizzy - whether directly related to the dose or a result of food poisoning we still speculate....but after the initial crisis, he felt fine again - although he needed to take Imodium, at first every other day then on a daily basis, if not more often.

On Day 18 the skin reaction started on his face, neck and chest.  First a red flush, then red spots which developed quickly into inflamed acne-type pimples and flaking dry skin, followed by open weeping wounds. Not nice. E45, hydrocortisone and antibiotic creams to the rescue!

The following week, another side effect of treatment became apparent during one of his regular ECG tests. Unknown to us, the "QT" interval which represents electrical activity in the heart's lower chambers had been getting longer and longer between each ECG.  By Day 29, the interval was longer than specified on the drug trial protocol.  Immediately treatment stopped for a week to allow his heart to recover.  One of the other benefits of the break in treatment was that his skin condition started to improve too.

When Steve resumed treatment on Day 36, it was on a lower dose of vandetanib, 100g a day rather than 200g, and that's how he continued for the remainder of Cycle 1 which lasted 42 days and Cycle 2, which was 28 days long. 

His heart rhythm has remained fine and his skin condition as continued to improve gradually.  There was one more bout of sickness at the start of Cycle 2, and another spectacular vomit in hospital in the second week of Cycle 2, but most of the time that has not been a problem.

However, the other side effects have continued - diarrhoea, now on a daily basis; occasional stomach cramps and loss of appetite; sudden nausea which is usually a sign that he needs to eat something quickly, even though moments before he has said he isn't hungry.  Not forgetting fatigue.  Occasionally his sparkle returns, but most of the time it's an effort to do anything, and he often drops off to sleep sitting in front of the computer or TV.  

We have more or less got into the rhythm of fasting for six hours a day - no food or drink (other than water) for two hours before and one hour after each morning and evening dose of drugs.  What is difficult to get used to is the unpredictability and suddenness of the other side effects....When Steve needs the loo, he needs it very quickly....When he needs to eat to stop feeling nauseous, he needs to eat very quickly.  And you never know when this is going to happen, which makes planning or doing anything far from home very difficult.  

Likewise, while his general energy levels are low most of the time, occasionally he will feel fine and get on and start something, then just as quickly feel drained and have to stop whatever it is he's doing.  So life has been very stop/start and unpredictable over the last couple of months.  Something you can live with in the short term, but in the long term? Mmmmmm....not so easy.

The last thing to mention is his cough, which seems to come and go.  Steve says it's caused by catarrh dripping the back of his throat from a runny nose, rather than deep in his chest. However, when it's been bad it has caused a pain in his right side, at the bottom of his ribcage, like a stitch.  

The mesothelioma is in his right lung, so at the back of our minds is the possibility that this pain may be caused by the cancer pressing on a rib as it grows, or coming through the chest wall, or maybe he has another pleural effusion? On the bright side, there are no outward signs of lumps or bumps in the area as far as we can see, so maybe the pain is simply because he has pulled a muscle coughing. 

We can only speculate today.  Tomorrow we will find out for sure.

I'll keep you posted. x

No comments:

Post a Comment